Alert archive / South Carolina / Heat Advisories in 2016

Heat Advisory 2, NWS Columbia, SC

July 9, 20165 counties in South Carolina; 4 counties in Georgia

NWS Columbia, SC issued this heat advisory at Jul 9, 2016, 10:37 AM EDT for 5 counties in South Carolina; 4 counties in Georgia. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2016, 10:37 AM EDT (14:37 UTC)
Expired
Jul 9, 2016, 7:00 PM EDT
In force
8 hr
Issued by
NWS Columbia, SC

Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC

The radar

The Columbia radar (KCAE), 71 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

082 
WWUS72 KCAE 091437
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
1037 AM EDT SAT JUL 9 2016


GAZ063>065-077-SCZ030-035>038-041-092300-
/O.NEW.KCAE.HT.Y.0002.160709T1437Z-160709T2300Z/
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-AIKEN-BARNWELL-ORANGEBURG-
CALHOUN-CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...THOMSON...MARTINEZ...EVANS...
HEPHZIBAH...WAYNESBORO...AIKEN...NORTH AUGUSTA...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...
MANNING...SUMMERTON...BAMBERG...DENMARK
1037 AM EDT SAT JUL 9 2016

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

* TEMPERATURE...HIGH TEMPERATURES 99 TO 103 WITH HEAT INDEX VALUES
  AROUND 110 DEGREES.

* IMPACTS...HEAT EXHAUSTION OR HEAT STROKE CAN QUICKLY OCCUR TO
  ANYONE WORKING OR PARTICIPATING IN OUTDOOR ACTIVITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO THE EVENING. KNOW
THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR
LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK
PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT
SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN
EMERGENCY...CALL 9 1 1.

&&

$$
1 follow-up statement
496 
WWUS72 KCAE 091844
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
244 PM EDT SAT JUL 9 2016


SCZ037-038-091945-
/O.CAN.KCAE.HT.Y.0002.000000T0000Z-160709T2300Z/
CALHOUN-CLARENDON-
INCLUDING THE CITIES OF...ST. MATTHEWS...MANNING...SUMMERTON
244 PM EDT SAT JUL 9 2016

...HEAT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS CANCELLED THE HEAT
ADVISORY. 

CLOUD COVER HAS KEPT TEMPERATURES COOLER THAN EXPECTED
AND HEAT INDEX VALUES WILL REMAIN BELOW 110 DEGREES. THEREFORE...THE
HEAT ADVISORY HAS BEEN CANCELLED.

$$

GAZ063>065-077-SCZ030-035-036-041-092300-
/O.CON.KCAE.HT.Y.0002.000000T0000Z-160709T2300Z/
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-AIKEN-BARNWELL-ORANGEBURG-
BAMBERG-
INCLUDING THE CITIES OF...THOMSON...MARTINEZ...EVANS...
HEPHZIBAH...WAYNESBORO...AIKEN...NORTH AUGUSTA...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE...BAMBERG...
DENMARK
244 PM EDT SAT JUL 9 2016

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* TEMPERATURE...HIGH TEMPERATURES 99 TO 102 WITH HEAT INDEX
  VALUES AROUND 110 DEGREES.

* IMPACTS...HEAT EXHAUSTION OR HEAT STROKE CAN QUICKLY OCCUR TO 
  ANYONE WORKING OR PARTICIPATING IN OUTDOOR ACTIVITIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO THE EVENING. KNOW
THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR
LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK
PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this heat advisory went out at Jul 9, 6:35 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 9, 6:35 AM EDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
635 AM EDT SAT JUL 9 2016

.SYNOPSIS...
Weak upper level ridging will give way to an approaching upper
trough by Sunday while a weak surface boundary moves into the
northern Midlands Sunday and washes out. A warm and moist unstable
airmass will support continued afternoon and evening thunderstorms
through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
After yet another consecutive evening of widespread severe weather
across the area, storms have shifted east of the forecast area and
weakened. No additional convection is expected through the morning
hours as the atmosphere has stabilized and shortwave energy
responsible for initiating and maintaining convection is pushing
east of the area.

The persistent heat wave will continue with little change in the
overall synoptic pattern with upper level flow remaining from the
west-northwest while a deep closed low tracks across the Great
Lakes region and upper trough moves into the Ohio/Mississippi
Valleys. A couple of differences to note compared to previous days
is that there is not much in the way of shortwave energy moving
through the upper flow and the 850mb flow is weaker. Atmosphere
will again become strongly unstable with very strong lapse rates
as surface temperatures again push into the triple digits for the
7th consecutive day. Forecast soundings indicate an inverted-V
signature and damaging winds will be the primary threat from
storms that develop. SPC has the area outlooked in a marginal risk
and cannot rule out severe weather again.

A surface trough will develop and be a focus for low level
convergence along with any lingering mesoscale boundaries this
afternoon. Think today will be similar to Friday with little
convection before 18-20z then storms developing in the higher
terrain and within the surface trough then drifting southeastward
and strengthening moving into more unstable air. Hi-res models
support late developing convection and show another multi-cell
cluster of storms moving across the Forecast area during the
22z-04z time frame so have increased pops late afternoon through
evening to account for this scenario.

Well above normal temperatures will continue with max temperatures
near record highs. Lingering convection this evening should
diminish after midnight and convective debris clouds will help
hold temperatures up overnight. Heat index values will soar into
the triple digits but forecast to top out just below heat advisory
criteria so will not carry any headlines but will highlight in the
hazardous weather outlook.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
The upper trough over the Ohio/Mississippi Valleys sinks further
south into the lower Mississippi Valley with somewhat of a weak
southwesterly flow aloft developing over the region on Sunday.
Possible shortwave energy will rotate into the Forecast Area
Sunday afternoon while a weak surface front slips southward to the
northern Midlands and stalls. Slightly drier air may move into
the northern and western portions of the forecast area with
precipitable water values falling to around 1.5 inches. The
southern portion of the Forecast Area appears to be more favored
for storms south of the surface front within the moist and
unstable warm sector. Strong to severe storms will again be
possible and have focused higher chance pops along and south of
the I-20 corridor. Temperatures and heat indices will remain high
but still expected to remain below advisory criteria. Highs
expected in the upper 90s to near 100 and lows Sunday night will
remain mild in the mid to upper 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The upper ridge will build back into the southeastern states the
first half of the work week as the upper trough to the west and
the stalled surface boundary shift northward on Tuesday. There
will be little relief from the heat as forecast temperatures
remain in the mid 90s to around 100 degrees with lows in the 70s.
Diurnal convection expected with strong surface heating and
abundant low level moisture. Chances of rain increase again late
in the week when an upper trough approaches the region from the
northwest.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Some fog at fog prone AGS early this morning, otherwise VFR
expected outside of scattered diurnal thunderstorms. Confidence
of such specifically affecting TAF sites may not be enough for
inclusion in the TAFs at this time.

EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms
possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 9, 4:47 AM EDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
447 AM EDT SAT JUL 9 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
447 AM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON TEMPERATURES ARE AGAIN EXPECTED TO CLIMB TO AROUND 100
DEGREES IN MANY AREAS. THESE TEMPERATURES WILL COMBINE WITH LOW-
LEVEL MOISTURE TO CREATE HEAT INDEX VALUES BETWEEN 103 AND 108
DEGREES LATE THIS AFTERNOON.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION DURING THE LATE AFTERNOON AND EVENING
HOURS. STRONG GUSTY WINDS...SOME SEVERE...WILL BE THE BIGGEST
THREAT WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:10 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster65 min
Jul 8, 9:41 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster49 min
Jul 8, 10:08 PM EDTSpecial Weather StatementCAEFairfield, Newberry, Saluda67 min
Jul 8, 10:30 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda45 min
Jul 8, 10:35 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster40 min
Jul 8, 11:00 PM EDTSpecial Weather StatementCAEEdgefield, McCormick, Saluda60 min
Jul 8, 11:07 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster38 min
Jul 8, 11:11 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick49 min
Jul 8, 11:46 PM EDTSevere Thunderstorm WarningCAEClarendon, Kershaw, Lee, Richland, Sumter29 min
Jul 8, 11:50 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg40 min
Jul 9, 12:15 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Richland, Sumter45 min
Jul 9, 12:27 AM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg48 min
Jul 9, 5:21 PM EDTSpecial Weather StatementCAEOrangeburg54 min
Jul 8, 11:39 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie, Richmond51 min
Jul 9, 4:03 PM EDTSpecial Weather StatementCAEJenkins57 min

Nearby

Heat Advisories in South Carolina, 2016Heat Advisories in Georgia, 2016Every heat advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.